Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Huntsville, AL

May 18, 2023Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 18, 2023, 4:36 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 4:36 PM CDT (21:36 UTC)
Expired
May 18, 2023, 7:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS54 KHUN 182136
FFWHUN
ALC079-103-190045-
/O.NEW.KHUN.FF.W.0013.230518T2136Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
436 PM CDT Thu May 18 2023

The National Weather Service in Huntsville has issued a

* Flash Flood Warning for...
  Western Morgan County in north central Alabama...
  Eastern Lawrence County in northwestern Alabama...

* Until 745 PM CDT.

* At 436 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decatur, Hartselle, Moulton, Trinity, Hillsboro, Caddo, Neel, 
  Speake, Chalybeate Springs, Basham, Massey, Wheeler and eastern 
  Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
      3463 8699 3431 8699 3431 8711 3430 8711

FLASH FLOOD...RADAR INDICATED

$$

AMP
2 follow-up statements
993 
WGUS74 KHUN 182209
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
509 PM CDT Thu May 18 2023

ALC079-103-190045-
/O.CON.KHUN.FF.W.0013.000000T0000Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-Morgan AL-
509 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR WESTERN MORGAN AND EASTERN LAWRENCE COUNTIES...

At 509 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Decatur, Hartselle, Moulton, Trinity, Hillsboro, Caddo, Neel, 
  Speake, Chalybeate Springs, Basham, Massey, Wheeler and eastern 
  Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
      3463 8699 3431 8699 3431 8711 3430 8711

FLASH FLOOD...RADAR INDICATED

$$

AMP
046 
WGUS74 KHUN 190039
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
739 PM CDT Thu May 18 2023

ALC079-103-190049-
/O.EXP.KHUN.FF.W.0013.000000T0000Z-230519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-Morgan AL-
739 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR 
WESTERN MORGAN AND EASTERN LAWRENCE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3430 8728 3475 8727 3470 8712 3467 8709
      3463 8699 3431 8699 3431 8711 3430 8711

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:46 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 18, 12:46 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1246 PM CDT Thu May 18 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1246 PM CDT Thu May 18 2023

A shortwave entering middle TN into AL early this evening will
exit to the east overnight. Scattered to numerous thunderstorms
and showers should diminish and dissipate fairly quickly after
sunset. Lower stratus is forecast to develop with the moist
southeast low level flow overnight. This should keep overnight
lows on the mild side in the lower 60s for most spots, and
possibly upper 50s in a few.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 1246 PM CDT Thu May 18 2023

A minor upper ridge will shift east into the area on Friday, but
the low level wave in MS will remain somewhat intact, enhancing
low level convergence over MS into far western AL. This is where
chances of showers and thunderstorms will exist again on Friday.

A trough advancing southeast into the Great Lakes and lower MO
valley will bring a cold front with it into the OH Valley through
the Ozarks and Ouachita Mtns by Friday evening into the overnight.
Eventually,, multiple MCS clusters along this front will arrive in
TN into northern MS Saturday morning, and eventually through the
central TN valley including our forecast area during the day
Saturday. There will be 25-35kt of low to mid-level westerly flow,
so bulk shear may allow for storm organization and possibly a few
strong to severe cells.

The trough and front will exit the area allowing for a dry and
seasonable Saturday night through Sunday, with lows in the 50s and
highs in the upper 70s to around 80.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 1246 PM CDT Thu May 18 2023

The region will be in a weak north to northwest flow pattern
between the split jet fields next week. This will keep stronger
troughing over the Great Lakes and northeast/east central U.S.
Rain chances will be much more limited, especially with a low
level and persistent ridge axis across the eastern U.S. This may
keep a drier and rather stable easterly flow component going for
several days. We will keep slight chances of afternoon showers or
perhaps a thunderstorm Monday and Tuesday, then dry. Wouldn't be
surprised if we are dry all of those days however, especially if
the ECMWF is correct.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CDT Thu May 18 2023

VFR flight weather conditions are expected this afternoon outside
of TSRA activity for most areas west of K4A6-K4A9, including KHSV
and KMSL. However, MVFR ceilings below 030agl may persist at times
in northeast AL. Isolated to scattered SHRA and TSRA are expected
this afternoon into early evening, which may yield temporary IFR
or MVFR conditions due to lower visibility in RA or +RA. After the
SHRA and TSRA dissipate ~01-03Z, lower ceilings are expected to
develop in the 015-025agl range (MVFR), and eventually below
010agl (IFR) by 13-14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17

In the hours before

Special weather statement, May 18, 4:12 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT Thu May 18 2023

ALZ005>007-182200-
Madison AL-Morgan AL-Limestone AL-
412 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Madison, southeastern Limestone and central Morgan Counties through
500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 10 miles southwest of Redstone Arsenal, moving northwest
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Madison, Redstone Arsenal, Priceville, Triana, Huntsville
International Airport, Somerville, Mooresville, Valhermoso Springs
and Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3444 8657 3435 8680 3458 8701 3472 8672
TIME...MOT...LOC 2112Z 146DEG 10KT 3450 8674

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 18, 4:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
414 PM CDT Thu May 18 2023

ALZ004-005-182200-
Lawrence AL-Limestone AL-
414 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of west central
Limestone and northeastern Lawrence Counties through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 12 miles north of Moulton, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Town Creek, Courtland, North Courtland, Hillsboro, Coxey, Chalybeate
Springs, Red Bank, Wheeler, Caddo and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3467 8708 3468 8710 3457 8711 3451 8731
      3475 8743 3476 8741 3478 8732 3476 8731
      3475 8727 3476 8726 3478 8728 3480 8725
      3482 8712
TIME...MOT...LOC 2113Z 163DEG 9KT 3466 8722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 18, 4:16 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
416 PM CDT Thu May 18 2023

ALZ004-182200-
Lawrence AL-
416 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern
Lawrence County through 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moulton, Speake, Bankhead National Forest, Caddo and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3430 8739 3452 8731 3458 8711 3450 8710
      3450 8711 3430 8711
TIME...MOT...LOC 2115Z 010DEG 6KT 3441 8721

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 18, 4:24 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
424 PM CDT Thu May 18 2023

ALZ005-182215-
Limestone AL-
424 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central Limestone
County through 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Tanner, Elkmont, Cartwright, French Mill, Cairo, Mt Rozell,
Leggtown and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3472 8683 3468 8708 3490 8721 3491 8721
      3500 8698 3499 8693
TIME...MOT...LOC 2124Z 144DEG 9KT 3477 8702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Local storm report, May 18, 4:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             HARVEST                 34.86N 86.75W
05/18/2023  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER-SIZE HAIL REPORTED IN HARVEST, AL.
            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, May 18, 4:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     7 SE SOMERVILLE         34.42N 86.70W
05/18/2023                   MORGAN             AL   BROADCAST MEDIA

            SEVERAL TREES REPORTED DOWN ON
            COTACO-FLORETTE ROAD IN SOMERVILLE, AL JUST
            NORTH OF HWY 67. TIME ESTIMATED BASED ON
            RADAR.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:46 PM CDTSpecial Weather StatementHUNMarshall29 min
May 18, 2:16 PM CDTSpecial Weather StatementHUNJackson29 min
May 18, 2:41 PM CDTSpecial Weather StatementHUNMarshall34 min
May 18, 2:47 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan28 min
May 18, 2:52 PM CDTSpecial Weather StatementHUNLawrence38 min
May 18, 3:05 PM CDTSpecial Weather StatementHUNMadison40 min
May 18, 3:13 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison47 min
May 18, 3:15 PM CDTSpecial Weather StatementHUNMorgan45 min
May 18, 3:27 PM CDTSevere Thunderstorm WarningHUNMadison33 min
May 18, 3:32 PM CDTSpecial Weather StatementHUNLawrence43 min
May 18, 3:55 PM CDTSpecial Weather StatementHUNMadison50 min
May 18, 4:04 PM CDTFlash Flood WarningHUNMarshall, Morgan3 hr
May 18, 4:12 PM CDTSpecial Weather StatementHUNMorgan48 min
May 18, 4:14 PM CDTSpecial Weather StatementHUNLawrence46 min
May 18, 4:16 PM CDTSpecial Weather StatementHUNLawrence44 min
May 18, 4:22 PM CDTFlash Flood WarningHUNMadison3 hr
May 18, 4:24 PM CDTSpecial Weather StatementHUNLimestone51 min
May 18, 4:30 PM CDTSevere Thunderstorm WarningHUNLimestone30 min
May 18, 4:46 PM CDTSpecial Weather StatementHUNLawrence44 min
May 18, 4:47 PM CDTSpecial Weather StatementHUNCullman43 min
May 18, 4:53 PM CDTSpecial Weather StatementHUNLimestone52 min
May 18, 4:58 PM CDTSpecial Weather StatementHUNLawrence47 min
May 18, 5:24 PM CDTSpecial Weather StatementHUNCullman51 min
May 18, 6:23 PM CDTSpecial Weather StatementHUNCullman37 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.